Sherrie had her "Chemo 2" today. We got a bit of a late start because we had to wait for the CBC blood work report to come from the hospital. After that, it went relatively quickly.
Sherrie had several questions about side effects and what it means to "overdo it." On the latter, she had been told not to "overdo it" when exercising, but didn't really know what they meant by that. Basically, they meant don't work so hard that she gets really tired or is really sore the next day. I joked that I always feel like that after exercise ;-)
On the issue of side effects, we found out that the nervous jitters are caused by the steroids used to enhance the effect of the chemo drugs. We're grateful that our doctor uses a smaller dose of the steroid than some others (according to the nurse). The nurse told us that most patients don't have that kind of reaction at the lower dosage Sherrie is getting.
The nurse also told us that Sherrie's brain will become accustomed to the nausea associated with the chemo, and even though the drug today shouldn't cause the bad nausea of last week, she might still experience it. The nurse told us a story of one patient who saw one of the nurses in the mall some three years after treatment and had the dry heaves! Evidently, the brain learns to be nauseous, even though the drugs are long gone, and the brain exhibited a learned response on the sight of the nurse.
Sherrie's in good spirits right now. She had a milkshake on the way home from the doctor, and a good lunch, so if she gets ill, she should be able to last a while ;-) Last week, she didn't start throwing up until around 9:00 the evening of the treatment, so we won't know for sure until tonight or tomorrow what kind of reaction she'll have.
They did tell her not to let the nausea illness to get ahead of her, as it's difficult to recover once you start throwing up. On the way home, we wondered what we could have done differently last week. Not much, if anything.